Dr Zoe reveals which supplements to take
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Supplements are designed to provide vitamins that the body needs for optimal health. An issue with the pills is their lack of regulation, which sees many boosters contain high concentrations of potentially toxic ingredients. Another prevalent issue is incorrect dosing. Failure to comply with the instructions could lead to “severe vision” loss with some supplements.
Niacin supplements are taken for their cholesterol-lowering benefits, with research stating they can lower triglycerides by as much as 50 percent.
Consumed in high amounts, however, the supplement may pose adverse effects to the eyes, including blurred vision, macular damage and inflammation.
In 2019, Mount Sinai reported on research showing a risk of severe vision loss from self-prescribed high doses of over-the-counter niacin.
The clinical report, written by specialists at the New York Ear Infirmary of Mount Sinai, found that vision loss was linked to distinctive cell types in patients’ eyes.
READ MORE: Three herbal supplements could be sending people to ER with ‘life-threatening arrhythmia’
Fortunately, the experts reported that discontinuation of the supplement led to the reversal of the condition.
Medical Director Monika Wassermann noted: “Niacin supplements are available over-the-counter. Does this mean they are safe? The most straightforward answer is it depends on the dosage consumed.
“Overdosing on niacin supplements triggers retinal swelling, a condition we scientifically call cystoid maculopathy.
“This retinal disease exhibits a range of symptoms, from less serious blurry vision to normal vision loss.”
According to the National Eye Institute, cystoid maculopathy can cause images to appear savvy or blurry.
Faded colours, or images that appear less bright, could also be symptomatic of the disease, according to the health body.
“If ignored, these symptoms heighten the risk for severe vision loss or blindness,” added Miss Wassermann.
“Quitting using niacin or vitamin B3 supplements reverses retinal swelling.
“The retinal function becomes fully restored, positively affecting the production of electric signals.”
It is worth mentioning that research, published earlier this year in the Review of Optometry, supported the administration of low dose niacin to protect against glaucoma, a leading cause of blindness in the UK.
“Low doses of the supplement lower the risk of glaucoma, a condition characterised by the formation of high pressure in the eyes, leading to optic nerve damage,” added Miss Wassermann.
Glaucoma is an eye condition that describes damage to the optic nerve that can pave the way to permanent vision loss if left untreated.
Sharon Copeland, Optician at Feel Good Contacts, explained: “In conditions like glaucoma, a silent killer of vision, a lot of people that suffer from it don’t experience any symptoms early on.
“It’s very difficult to know if you have a problem with one eye when the vision is good in the other.”
In the advanced stages, glaucoma can lead to severe pain in the eyes or forehead, eye redness or halos around lights.
While there is evidence supporting the use of niacin to protect against vision loss, this should never be done without the supervision of a certified health practitioner.
Source: Read Full Article